Erectile Dysfunction after meningitis

Hi, after contracting meningitis in 2008 that was diagnosed at a late stage, I recovered but have been left with life changing affects which I am gradually coming to terms with.

The side effect which I am at a dead end with is erectile dysfunction. I'm now 39 and feel I'm too young to give up on intercourse. My consultant feels that it is likely that nerves were damaged that are responsible for my zero libido and ability to gain an erection.

Viagra, Cialis etc has made no improvement :(

I would appreciate any advice Thank you for reading.

8 Replies

  • All I can send is my sympathy. After my meningitis things took a while to get back to normal, and I was older than you. You know that it's the sort of thing which gets worse the more you worry about it, and that libido and erection are two different things. Different parts of the brain get messed up in different people, and the libido is such a fragile and mysterious thing that I'm not sure we can even find it in the brain. Viagra can usually provide help with erections, but that's just the mechanics of it. All this you know, I'm sure, and I wish I could suggest something that would help. Love, obviously.

  • Thank you for your comments Martin. I am resigning myself to a life of celibacy :(

  • Just one more thought: if your doctor didn't get your hormone levels tested, that would be worth doing, as you may not be producing enough testosterone.


  • Thanks Martin, testosterone seemed the obvious solution to me but my bloods always show a normal level.

  • Found you this its from

    A high percentage of testosterone is bound to Sex Hormone Binding Globulin (SHBG). When it is bound, your body cannot use it. The small percentage that is not bound is active and is used by your body. Basically, the higher your SHBG, the lower your active testosterone. The lower your SHBG, the higher your active testosterone.

    So, your level is “normal,” but you still have symptoms. Two things could be going on here…

    Your SHBG could be high. A few different things could be causing this…

    1. Liver damage or liver disease with cause your liver to produce more SHBG

    2. Excessive alcohol consumption damages the liver, causing increased SHBG

    3. High estrogen levels increase SHBG because your body wants it bound and useless

    4. Hyperthyroid or excessive thyroid medication

    5. Malnutrition – not eating enough calories will raise SHBG

    You can lower SHBG by…

    1. Increasing your protein intake

    2. Supplementing with Omega-3 fish oil, at least 4 grams per day

    3. Supplementing with Vitamin D, 5,000IU per day

    4. Supplementing with testosterone and/or nandrolone

    5. Supplementing with DHEA, 25mg per day

    6. Correcting thyroid levels if needed

    As you can see, taking the proper supplements can certainly help you here. All of these supplements are the ones I take daily and recommend to everyone.

    You may also have a high estrogen level. This happens when your body makes estrogen from your testosterone at a higher than normal rate. It could also mean you are extra sensitive to environmental xenoestrogens.

    Good Luck and hope things do get better.

  • Thanks very much for sending me this article, it's very helpful. I saw an expert at St Marys in London in May and are due to see him again next week.

    He mentioned that there different testosterone tests and I had some bloods done. I'll find out more at my appt.

    I'll let you know how I get on.

  • The test for SHGB is a simple mouth swab, but have had ED and got over it with a hormone herbs and supplements, still take them to day, its now been 4 years ago I got it, then I was 64 so even at that age it hurts, now 68 and going strong, so ED can be beat without Viagra, it gave me bad side effects, but with what I take now get erections anytime.

    Don't be put down, you will beat it.


  • Thanks for this, would you mind telling me the name of the supplements you take for ED?

You may also like...